Florida, 2007Rip Current in Florida, October 8, 2007
October 8, 2007 · NWS MFL · 1 event in 1 county or zone
Strong east winds over the Columbus Day weekend led to the formation of strong rip currents along the southeast Florida beaches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong east winds over the Columbus Day weekend led to the formation of strong rip currents along the southeast Florida beaches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Oct 8, 2:10 AM EST, 6 hours 50 minutes earlier.
Area forecast discussion, Oct 8, 2:10 AM EST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
310 AM EDT MON OCT 8 2007
.DISCUSSION...DEEP EASTERLY FLOW BRINGING SCATTERED SHOWERS ACROSS
THE ATLC WATERS AND ONTO THE E COAST OF S FLA AT THE MOMENT. BUT
WATER VAPOR/IR LOOPS INDICATE MUCH DRIER AIR OVER THE ATLC N OF AREA
MOVING INTO NE FLA AND OVER THE N BAHAMAS. THIS OCCURRING AS AN
UPPER LOW MOVES TOWARD THE N GREAT PLAINS...NUDGING THE UPPER RIDGE
CENTERED OVER THE OH RIVER VALLEY SOUTHWARD. THE UPPER LOW THEN
MOVES INTO THE GREAT LAKES REGION TUE...DEEPENING AND MOVING SE
WHICH SHOVES THE UPPER RIDGE WSW. A DEEP LONG WAVE TROUGH DEVELOPS
OVER THE E 1/3 OF THE U.S. WHICH GRADUALLY MOVES OFFSHORE NEXT WEEK
-END AS STRONG RIDGING REDEVELOPS OVER THE GREAT PLAINS.
FOR THE SHORT TERM...TODAY THROUGH WED...WITH THE DRY SUBSIDENT AIR
MOVING SW FROM THE ATLC...THE ALREADY MINIMAL CHANCES OF RAIN GREAT
-LY DIMINISH FROM NE TO SW ACROSS THE AREA TODAY. BY THIS AFTERNOON
...SOME STRAY SHOWERS MAY MOVE FROM THE ATLC UPON THE E COAST BUT
NOT ENOUGH TO PLACE IN THE FORECAST. IN THE INTERIOR AND W...ISOLATED
SHOWERS CAN BE EXPECTED BUT ALSO ENDING LATER THIS AFTERNOON. THE
DEEP EASTERLY FLOW CONTINUES TONIGHT WITH A FEW SHOWERS ON THE
BREEZE AFFECTING THE E COAST. A LITTLE MOISTURE ADVECTS OVER THE
AREA TUE WITH ISOLATED MORNING SHOWERS POSSIBLE E COAST BUT
SUBSIDENCE ALOFT KILLS ACTIVITY INTERIOR AND W. TUE NIGHT INTO WED
THE SUBSIDENCE DIMINISHES SOME WITH SOME INCREASE IN MOISTURE...SO
ISOLATED THUNDER /SHRA POSSIBLE ALL AREAS. WITH A DECREASE IN CLOUDS
AND CHANCES OF RAIN...TEMPS INCH UPWARD WITH THE TOASTY AREA CON
-TINUING TO BE THE W COAST AS SEA BREEZE DOES NOT DEVELOP.
.EXTENDED PERIOD...THU THROUGH SUN...UPPER TROUGH MOVES OFFSHORE
AND S FLA UNDER A DRY NW FLOW BETWEEN GREAT LAKES LOW AND RIDGE TO
THE W. VERY LIMITED...IF ANY...POPS EXPECTED AT THIS TIME THOUGH
A WEAK FRONTAL SYSTEM OOZES INTO S FLA FRI AND SAT WITH HIGH PRES
BUILDING OVER THE AREA SUN.
&&
.AVIATION...MOSTLY VFR CONDITIONS THROUGH THE PERIOD... HOWEVER A
FEW FAST MOVING SHOWERS WILL REMAIN ACROSS SOUTH FLORIDA INTO THE
AFTERNOON. THESE SHOWERS WILL BE QUICK TO PASS AND POSSIBLY CAUSE A
BRIEF PERIOD OF MVFR OR IFR CONDITIONS AND ALSO POSSIBLY PRODUCE
WIND GUSTS TO AROUND 25 KNOTS. A DRIER AIRMASS IS EXPECTED TO MOVE
INTO THE REGION TODAY AND VCSH WAS DROPPED AT ALL SITES BY THIS
EVENING.
&&
.MARINE...EXERCISE CAUTION WILL CONTINUE ATLC WATERS AS A PERSISTENT
EASTERLY 15 TO 20 KNOT WIND EXPECTED TO CONTINUE THE NEXT 36 HOURS.
A SLIGHT WIND DECREASE TUE NIGHT INTO WED BUT A NE FLOW DEVELOPS WED
NIGHT INTO THU AS LOW PRES DEVELOPS TO THE E OF THE AREA AND GULF
STREAM SEAS INCREASE. FOLLOWED GFS GUIDANCE AS NAM APPEARS TO OVER
-DEVELOP THIS FEATURE. HIGH RISK OF RIP CURRENTS ATLC BEACH TODAY
AND PROBABLY INTO TUE.
&&
.FIRE WEATHER...NO PROBLEMS AT THIS TIME.
&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH 88 79 88 77/ 10 10 10 5
FORT LAUDERDALE 89 80 89 79/ 10 10 10 10
MIAMI 88 79 89 77/ 10 10 10 10
NAPLES 93 76 92 74/ 10 5 10 5
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, Oct 8, 2:18 AM EST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
318 AM EDT MON OCT 8 2007
FLZ063-066>075-168-172>174-082350-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
317 AM EDT MON OCT 8 2007
...HIGH RISK OF RIP CURRENTS TODAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
RIP CURRENTS: EASTERLY WINDS OF AROUND 15 KNOTS ARE EXPECTED TO
CONTINUE THROUGH TODAY. THIS WILL KEEP THE RISK OF RIP CURRENTS
ALONG THE ATLANTIC COAST HIGH. RIP CURRENTS ARE THE NUMBER ONE
WEATHER RELATED KILLER IN FLORIDA. THEY CAN OVERPOWER EVEN THE
MOST EXPERIENCED SWIMMERS. RESIDENTS AND VISITORS ARE ADVISED NOT
TO ENTER THE SURF DUE TO THE DANGERS THESE STRONG CURRENTS OF
WATER POSE.
WIND: THERE IS A SLIM CHANCE THAT AND ISOLATED SHOWER OVER THE
COASTAL WATERS AND ALONG THE IMMEDIATE EAST COAST AREA MAY PRODUCE A
WIND GUST TO AROUND 40 MPH TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
EASTERLY WINDS ARE EXPECTED TO DECREASE SLIGHTLY ALONG THE EAST
COAST ON TUESDAY AND WEDNESDAY HOWEVER A MODERATE TO HIGH RISK OF
RIP CURRENTS WILL LIKELY STILL OCCUR AS WIND SPEEDS ARE EXPECTED
TO REMAIN ABOVE 10 KNOTS.
ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA ON WEDNESDAY
AND THURSDAY. LOCALLY HEAVY RAINFALL AND OCCASIONAL TO FREQUENT
LIGHTNING WILL LIKELY BE THE BIGGEST THREAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Oct 8, 8:50 AM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
950 AM EDT MON OCT 8 2007
FLZ168-172-173-082000-
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
INCLUDING THE CITIES OF...JUPITER...PALM BEACH...BOCA RATON...
POMPANO BEACH...FORT LAUDERDALE BEACH...HOLLYWOOD BEACH...
AVENTURA...MIAMI BEACH...CORAL GABLES...CUTLER BAY...HOMESTEAD
950 AM EDT MON OCT 8 2007
...STRONG RIP CURRENTS OBSERVED BY OCEAN RESCUE PERSONNEL...
...ROUGH BOATING CONDITIONS FOR MARINERS...
STRONG HIGH PRESSURE ACROSS THE MID ATLANTIC STATES ALONG WITH A
TROUGH OF LOW PRESSURE LOCATED ACROSS THE FLORIDA STRAITS IS
CONTINUING TO CAUSE A TIGHT PRESSURE GRADIENT OVER SOUTH FLORIDA
TODAY. THIS IS RESULTING IN STRONG RIP CURRENTS BEING OBSERVED BY
OCEAN RESCUE PERSONNEL THIS MORNING AND THESE CONDITIONS ARE
EXPECTED TO CONTINUE INTO EARLY THIS EVENING.
IN ADDITION...THE STRONG EASTERLY WINDS ARE ALSO CAUSING ROUGH
SEAS IN THE NEAR SHORE ATLANTIC WATERS INCLUDING BISCAYNE BAY.
SMALL CRAFT SHOULD EXERCISE CAUTION IN THE WATER TODAY FOR SEAS OF
4 TO 6 FEET. ISOLATED SHOWERS ARE ALSO EXPECTED AND THERE IS ALSO
A SLIM CHANCE OF GUSTY WINDS TO 40 MPH IN THE STRONGER SHOWERS.
Rip Current, Coastal Palm Beach County
- When
- October 8, 9:00 AM EST
- Where
- Coastal Palm Beach County forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 26.648, -80.436 (the zone’s center; the record gives no point)
A middle-aged man was rescued from the surf after nearly drowning due to rip currents in Palm Beach at an unguarded beach south of Sunrise Avenue. The man was conscious and resting on shore when fire-rescue personnel arrived.|
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and Lightning Strike in Arkansas, October 8, 2007$35,000 · 2 events
- Lightning Strike in Louisiana, October 8, 2007$13,000 · 1 event
- Waterspouts in South Atlantic Coastal Waters, October 8 to 10, 20074 events
- Flash Flood and Damaging Winds in Missouri, October 8, 200750 kt wind · 3 events
- Marine Thunderstorm Winds in Lake Michigan, October 8, 20073 events
- Flash Flooding in Arkansas, October 8, 2007$6,000 · 2 events
- Tornado in Wisconsin, October 8, 2007EF0 · 1 event
- Flash Flood in Texas, October 8, 20071 event
- Marine Thunderstorm Wind in Gulf of Mexico, October 8, 20071 event
- Flash Flood in Tennessee, October 8, 20071 event
- Damaging Wind in New York, October 8, 2007$1,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 62309.